Prosthetic valve thrombosis after abdominal surgical procedures: a case report.
Aoyagi S. Tayama E. Kawara T. Oryoji A. Fukuda S. Eriguchi N.
Department of Surgery, Kurume University School of Medicine, 67 Asahi-machi, Kurume 830-0011, Japan.
A 63-year-old woman with a prosthetic mitral valve who developed valve thrombosis after abdominal surgical procedures is reported. She had undergone mitral valve replacement with a Sorin-Bicarbon valve 3 years previously, and was referred for an operation due to rectal cancer with anal bleeding. On admission, the patient was on oral anticoagulant therapy with warfarin, and the intensity of anticoagulation was around 40% of Thrombotest. Doppler echocardiography showed that the prosthetic mitral valve function was normal. Low anterior resection of the rectum was uneventful. Management of the perioperative anticoagulation was peformed with heparin, however, the postoperative anticoagulation using intravenous infusion of heparin was imperfectly achieved. Consequently, thrombosis of the prosthetic mitral valve occurred 8 days after the operation. Replacement of the thrombosed prosthetic valve was performed with successful results. The imperfect postoperative anticoagulation with heparin may have been the cause of the valve thrombosis. The management of perioperative anticoagulation during noncardiac operations is discussed.